Autism & Asperger's Syndrome Expert Forum
risperdal withdrawal
About This Forum:

Questions in the Autism & Asperger's Syndrome forum are answered by researchers at the New England Center for Children. Topics covered include Attention Deficit Hyperactivity Disorder (ADHD), Antisocial Personality Disorder, Asperger Syndrome, Autism, blindness, bullying, clinical depression, deafness, dyslexia, mental retardation, and social alienation.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

risperdal withdrawal

my 8 year old son has PDD/NOS and has just finished being weaned off of risperdal.  He was having side effects of facial tics and body twitching.   Does anyone know how long the "detox" period takes.  He is very angry right now and I am hoping he bounces back. I do not want to put him back on anything just yet.  any suggestions on the waiting period length?
Related Discussions
340676_tn?1383325484
It sounds like you are saying that your son was having involuntary movements while on Risperdal, he was tapered off of the Risperdal, and you are seeing behavioral effects of removing the medication (i.e., him seeming very angry).  Shaking of the hands and fingers can be a side effect of Risperdal.  Tardive dyskinesia is also a very uncommon side effect.  Some side effects decrease over time or can be decreased by decreasing the dose, eliminating the medication, or through the use of another medication.  Tardive dyskinesia is a side effect that may not go away that involves involuntary body movement, especially of the mouth and tongue.  Make sure that your doctor is aware of any side effects and, if these movements continue, I would recommend seeking out a specialist in treating involuntary movements.  Involuntary moments or withdrawal dyckinesias may also occur when Risperdal is quickly tapered.  These usually appear within one to four weeks of lowering the dose or stopping the medication.  Withdrawal dyskinesia usually goes away over time but it may take days or months.  Cessation of the medication can also be accompanied by emotional disturbance (irritability, nervousness, moodiness, or oppositional behavior), increases in problem behavior, stomachaches, loss of appetite, nausea, vomiting, diarrhea, sweating, indigestion, trouble sleeping, trembling, or shaking.  These problems associated with withdrawal can last between a few days to a few weeks.  Make sure that you let your doctor know if any of these are observed.
Blank
Continue discussion Blank
This Forum's Experts
340676_tn?1383325484
Jason C Bourret, Ph.D., BCBA-DBlank
The New England Center for Children
Southborough, MA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank